Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 88, NWS Milwaukee, WI

September 2, 2002Ozaukee County, Sheboygan County, Washington County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 2, 2002, 9:47 PM CDT for Ozaukee County, Sheboygan County, Washington County, Wisconsin. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 2, 2002, 9:47 PM CDT (02:47 UTC)
Expired
Sep 2, 2002, 10:45 PM CDT
In force
58 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

Counties Ozaukee County, WI, Sheboygan County, WI, Washington County, WI

The radar

The Milwaukee radar (KMKX), 76 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 10:05 PM CDTThunderstorm Wind 56 EWest Bend, WI
Sep 2, 10:15 PM CDTThunderstorm Wind 52 EGrafton, WI
Sep 2, 10:20 PM CDTThunderstorm Wind 52 ESheboygan, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

227 
WUUS53 KMKX 030247
SVRMKE
WIC089-117-131-030345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
947 PM CDT MON SEP 2 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHEBOYGAN COUNTY IN EAST CENTRAL WISCONSIN
  WASHINGTON COUNTY IN SOUTHEAST WISCONSIN
  OZAUKEE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 1045 PM CDT

* AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF KEWASKUM...MOVING EAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASCADE AT 955 PM CDT.
  RANDOM LAKE AT 1000 PM CDT.
  FREDONIA AT 1005 PM CDT.
  BELGIUM AT 1010 PM CDT.

SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS
SPOTTED.

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:24 PM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, Sep 2, 2:24 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
224 PM CDT MON SEP 2 2002

FCST FOCUS ON SVR TSTMS INTO THIS EVENING.

SLOW CLRG TREND HAS RETARDED HEATING OVER MUCH OF SRN WI THIS AFTN
ALTHO A FEW TSTMS POPPING ARD THE PERIMETER. AWIPS LAPS SHOWING THAT
SBCAPE (2000-4000 J/KG) AND LI/S (-6 TO -8) ARE HIGHEST TO THE W AND
NW OF CWA ATTM. SFC CDFNT BEGINNING TO ENTER WCNTRL WI WITH GOOD
WAA OCCURRING (SFC-H700 SWRLY 30-40 KTS) AHD OF FNT AND GOOD COOL
PUSH WITH NWRLY WINDS BHD. STRENGTH OF VERT WIND PROFILE GIVES SOME
CONCERN AS HELICITY AND EHI ARE FAIRLY HIGH ATTM...ALTHO THE LT AFTN
AND EVENING TREND IS FOR STEADY DECREASE.

ATMOS INSTABILITY DISAPPEARS QUICKLY BY OR AFTER MIDNIGHT WITH ANY
LINGERING PRECIP ENDING BY 12Z TUE.

DRY HIGH PRES BLDS ACRS CWA TUE AND LINGERS THRU FRI. QUIET WX AND
SEASONAL TEMPS XPCTD THRU PD.

.MKX...NONE

In the hours before

Special weather statement, Sep 2, 6:50 PM CDT, 2 hours 57 minutes before
WIZ046-047-051-052-056-057-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
650 PM CDT MON SEP 2 2002

...TORNADO WATCH FOR NORTHERN PORTIONS OF SOUTH CENTRAL WISCONSIN
UNTIL 10 PM CDT...

EXPECT THUNDERSTORMS MOVING SOUTHEAST THROUGH CENTRAL WISCONSIN...TO
MOVE INTO MARQUETTE AND NORTHERN GREEN LAKE COUNTIES...FROM BERLIN
TO OXFORD...BETWEEN 745 PM AND 8 PM...AND WESTERN FOND DU LAC COUNTY
NEAR RIPON AROUND 815 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS...LARGE HAIL
AND A FEW TORNADOES. THERE IS A TORNADO WATCH FOR MARQUETTE...GREEN
LAKE...SAUK AND COLUMBIA COUNTIES UNTIL 10 PM CDT.

PERSONS LIVING IN THESE COUNTIES SHOULD LISTEN TO NOAA WEATHER RADIO
OR OTHER MEDIA OUTLETS FOR UPDATED FORECASTS AND LATER STATEMENTS OR
WARNINGS.

REM
Special weather statement, Sep 2, 8:10 PM CDT, 1 hour 37 minutes before
WIZ046-047-051-052-056-057-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
810 PM CDT MON SEP 2 2002

...TORNADO WATCH UNTIL 10 PM CDT FOR A PORTION OF SOUTH CENTRAL
WISCONSIN...

A LINE OF STRONG THUNDERSTORMS WILL REACH A PRINCETON TO WISCONSIN
DELLS LINE BY 841 PM CDT. THESE STORMS HAVE A HISTORY OF PRODUCING
DAMAGING WINDS...LARGE HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING.
THE LINE WILL BE ALONG A FOND DU LAC...TO LAKE WISCONSIN LINE BY 915
PM CDT. OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG A
PORTAGE TO DARLINGTON LINE...MOVING NORTHEAST AROUND 30 MPH.

REMEMBER...THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCED WARNING. BE READY TO MOVE TO A SAFE SHELTER IF THESE STORMS
MOVE INTO YOUR LOCATION. STAY AWAY FROM WINDOWS...AND MOVE TO AN
INTERIOR ROOM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
STATEMENTS OR WARNINGS.

REM
Local storm report, Sep 2, 9:14 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
914 PM CDT MON SEP 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0906 PM    BRANDON                   WI   TORNADO
09/02/02   FOND DU LAC                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:44 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette46 min
Sep 2, 9:03 PM CDTSevere Thunderstorm WarningMKXFond du Lac57 min
Sep 2, 9:07 PM CDTTornado WarningMKXFond du Lac53 min
Sep 2, 9:07 PM CDTTornado WarningMKXFond du Lac53 min
Sep 2, 9:28 PM CDTSevere Thunderstorm WarningMKXDodge62 min
Sep 2, 9:35 PM CDTSpecial Marine WarningMKX2 hr
Sep 2, 9:35 PM CDTSpecial Marine WarningMKX2 hr
Sep 2, 9:55 PM CDTSevere Thunderstorm WarningMKXFond du Lac35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.